Alert archive / Minnesota / Special Weather Statements in 2009

Special Weather Statement, NWS Twin Cities, MN

July 31, 2009Benton County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Jul 31, 2009, 8:45 PM CDT for Benton County, Minnesota. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2009, 8:45 PM CDT (01:45 UTC)
Expired
Jul 31, 2009, 9:15 PM CDT
In force
30 min
Issued by
NWS Twin Cities, MN

County Benton County, MN

The radar

The Minneapolis radar (KMPX), 95 km from the middle of the area, began a volume at 01:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 1.8 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2009-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 19 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2009-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
19 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
1931 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
200 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS83 KMPX 010145
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
845 PM CDT FRI JUL 31 2009

MNZ049>051-010215-
BENTON-SHERBURNE-STEARNS-
845 PM CDT FRI JUL 31 2009

...THUNDERSTORMS MOVING OVER BENTON...SHERBURNE AND EASTERN STEARNS 
COUNTIES THROUGH 915 PM CDT...

AT 843 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM NEAR SARTELL. THIS STORM WAS MOVING EAST AT 30 MPH.

PEA SIZE HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  SARTELL.
  SAUK RAPIDS.
  MAYHEW.
  PARENT.
  DUELM.
  FOLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

&&

LAT...LON 4581 9376 4553 9376 4549 9421 4565 9430
TIME...MOT...LOC 0145Z 260DEG 25KT 4559 9420

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jul 31, 6:56 PM CDT, 1 hour 49 minutes earlier.

Area forecast discussion, Jul 31, 6:56 PM CDT, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
656 PM CDT FRI JUL 31 2009

.DISCUSSION...
THE LATEST EUROPEAN...GFS AND CANADIAN MODEL OUTPUTS ALL INDICATE
PRECIP DEVELOPING OVER THE FORECAST AREA OVERNIGHT AND LINGERING
OVER THE EASTERN HALF OF THE FORECAST AREA THROUGH NOON SATURDAY.
SHORTWAVE TROUGH AND FRONTAL BOUNDARY MOVING OVER THE UPPER MIDWEST
TONIGHT...THEN FOLLOWED BY COOL NORTHWEST AIRFLOW ALOFT OVER THE
MIDWEST OVER THE NEXT SEVERAL DAYS.

CURRENT COMPOSITE RADAR IMAGE SHOWED AN AREA OF SHOWERS AND ISOLATED
THUNDERSTORMS OVER THE DAKOTAS INTO EXTREME NORTHWEST MN. INDIVIDUAL
SHOWERS AND STORMS WERE MOVING NORTHEAST...WHILE OVERALL AREA WAS
MOVING EAST AT ABOUT 25 MPH.  SURFACE HIGH PRES RIDGE OVER THE
MIDWEST INTO THE GREAT LAKES...WILL HOLD OFF THE PRECIP FROM
SPREADING TO FAR INTO WEST CENTRAL WI AND SOUTH CENTRAL MN THIS
EVENING. AIRMASS AHEAD OF THE FRONT SHOULD CONTINUE TO SATURATE AS
LOW LEVEL MOISTURE STREAM NORTHWARD.  DEW POINTS HAD RISEN IN THE
UPPER 50S AND LOWER 60S OVER PARTS OF WESTERN MINNESOTA.

KEPT SOME SMALL POPS OF SHRA/TSRA OVER PORTION OF OUR NORTHERN AND
EASTERN CWA SATURDAY EVENING...WITH MARGINAL INSTABILITY...MOISTURE
IN THE WAKE OF THE UPPER LOW OVER THE GREAT LAKES.

WEAK FRONTAL BOUNDARY EXPECTED TO PUSH BACK OVER THE FORECAST AREA
ON MONDAY. BEST UPPER DYNAMICS AND INSTABILITY STAYS WELL SOUTH OF
OUR CWA.

THE MEDIUM AND LONG RANGE MODELS CONTINUE TO INDICATES NO MAJOR
CHANGES TO THE OVERALL WEATHER PATTERN.

&&

.AVIATION.../00Z TAF ISSUANCE/

COLD FRONT SWEEPING EASTWARD INTO MN TONIGHT WITH BREEZY SRLY
WINDS AHEAD OF AND EVEN GUSTIER NW WINDS BEHIND. ALONG AND BEHIND
THE FRONT WILL BE SHOWERS AND STORMS EARLY IN THE TAF PERIOD
FADING TO MAINLY SHOWERS OVERNIGHT. EARLY IN THE TAF...KAXN AND
KRWF MOST LIKELY TO SEE THUNDER AND SOME WIND GUSTS OF 30 TO 40
KTS BASED ON RADAR AND OBSERVATIONAL TRENDS. STORMS SHOULD BEGIN
TO LOSE PUNCH FROM 02Z TO 04Z...BUT A SWATH OF SHOWER COVERAGE
ALONG THE FRONT SHOULD CONTINUE AS IT SHIFTS EAST. SLIGHTLY LESS
CONVERGENCE IN CTRL MN INTO WRN WI LATE TONIGHT WILL OFFER LESS
WINDS AND POSSIBLY LOWER CIGS...WITH THE GOOD POSSIBILITY OF MVFR
AT TIMES AT ALL TAF SITES...INCLUDING KMSP NEAR THE MORNING RUSH.
WINDS TO BE BREEZY FROM THE WNW TOMORROW BEHIND THE FRONT WITH BKN
CU IN THE 3.5-5 KFT LAYER.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

JVM/MTF
Hazardous weather outlook, Jul 31, 5:36 PM CDT, 3 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
536 PM CDT FRI JUL 31 2009

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
011200-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
536 PM CDT FRI JUL 31 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

A STRONG COLD FRONT WILL MOVE ACROSS MINNESOTA INTO WESTERN
WISCONSIN DURING THE NIGHT. AN AREA OF THUNDERSTORMS WILL ACCOMPANY
THE FRONT AS IT MOVES EAST. SOME OF THE STORMS COULD BE
SEVERE...WITH LARGE HAIL AND DAMAGING WINDS...ESPECIALLY OVER WEST
CENTRAL AND POSSIBLY INTO CENTRAL MINNESOTA THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE COOL FRONT WILL EXIT THE EASTERN PORTION OF THE OUTLOOK AREA
BY EARLY SATURDAY MORNING. A FEW THUNDERSTORMS MAY LINGER LATE
SATURDAY MORNING ACROSS WEST CENTRAL WISCONSIN.

THUNDERSTORMS ARE ALSO POSSIBLE IN PORTIONS OF THE OUTLOOK AREA
SUNDAY AND SUNDAY NIGHT WITH ANOTHER COOL FRONT. AT THIS
TIME...THE THREAT FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED OVER WEST CENTRAL
MINNESOTA THIS EVENING.

In the hours before

Local storm report, Jul 31, 6:18 PM CDT, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
618 PM CDT FRI JUL 31 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0608 PM     HAIL             6 NNE CHOKIO            45.66N 96.15W
07/31/2009  E0.75 INCH       STEVENS            MN   TRAINED SPOTTER

&&

MTF
Special weather statement, Jul 31, 6:27 PM CDT, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
627 PM CDT FRI JUL 31 2009

MNZ041-047-048-054>056-064-065-010015-
CHIPPEWA-DOUGLAS-LAC QUI PARLE-POPE-RENVILLE-STEVENS-SWIFT-YELLOW
MEDICINE-
627 PM CDT FRI JUL 31 2009

...STRONG THUNDERSTORMS MOVING ACROSS CHIPPEWA...DOUGLAS...LAC QUI
PARLE...POPE...STEVENS...SWIFT AND YELLOW MEDICINE COUNTIES THROUGH
715 PM CDT...

AT 622 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORM NEAR MORRIS...APPLETON AND MADISON. THE STORMS WERE
MOVING TO THE EAST AT 40 MPH.

HAIL UP TO DIME SIZE AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS
LINE OF STORMS AS IT MOVES THROUGH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

&&

LAT...LON 4525 9642 4526 9632 4520 9612 4539 9614
      4542 9573 4611 9572 4611 9518 4465 9548
      4465 9643
TIME...MOT...LOC 2325Z 275DEG 33KT 4517 9613
Special weather statement, Jul 31, 7:07 PM CDT, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
707 PM CDT FRI JUL 31 2009

MNZ041>043-047>049-054>058-064-065-067-073-010115-
CHIPPEWA-DOUGLAS-KANDIYOHI-LAC QUI
PARLE-MEEKER-MORRISON-POPE-REDWOOD-RENVILLE-SIBLEY-STEARNS-STEVENS-
SWIFT-TODD-YELLOW MEDICINE-
707 PM CDT FRI JUL 31 2009

...THUNDERSTORMS MOVING INTO/DEVELOPING OVER CHIPPEWA...DOUGLAS...
KANDIYOHI...LAC QUI PARLE...MEEKER...MORRISON...POPE...REDWOOD...
RENVILLE...SIBLEY...STEARNS...STEVENS...SWIFT...TODD AND YELLOW
MEDICINE COUNTIES THROUGH 815 PM CDT...

AT 705 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS...WITH THE LEADING EDGE FROM NEAR ALEXANDRIA...BENSON
AND MONTEVIDEO.  THE STORMS WERE MOVING EAST AT 40 MPH.

ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH
THE LINE OF STORMS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE
LIMBS...AND POSSIBLY POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM
HAS PASSED.

&&

LAT...LON 4631 9449 4512 9449 4447 9468 4453 9560
      4462 9562 4462 9639 4533 9601 4543 9576
      4610 9576 4611 9516 4637 9514
TIME...MOT...LOC 0006Z 275DEG 37KT 4507 9555
Special weather statement, Jul 31, 8:45 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
845 PM CDT FRI JUL 31 2009

MNZ049>051-010215-
BENTON-SHERBURNE-STEARNS-
845 PM CDT FRI JUL 31 2009

...THUNDERSTORMS MOVING OVER BENTON...SHERBURNE AND EASTERN STEARNS
COUNTIES THROUGH 915 PM CDT...

AT 843 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM NEAR SARTELL. THIS STORM WAS MOVING EAST AT 30 MPH.

PEA SIZE HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  SARTELL.
  SAUK RAPIDS.
  MAYHEW.
  PARENT.
  DUELM.
  FOLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

&&

LAT...LON 4581 9376 4553 9376 4549 9421 4565 9430
TIME...MOT...LOC 0145Z 260DEG 25KT 4559 9420

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 7:07 PM CDTSpecial Weather StatementMPXChippewa, Douglas, Kandiyohi, Lac qui Parle, Meeker, Pope and 5 more68 min
Jul 31, 9:18 PM CDTSpecial Weather StatementMPXBlue Earth, Nicollet, Watonwan42 min

Nearby

Special Weather Statements in Minnesota, 2009Every special weather statement in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.